Puerto Rico, 2019

Damaging Wind in Puerto Rico, June 7, 2019

June 7, 2019 · NWS SJU · 1 event in 1 county or zone

An upper-level trough near the area combined with strong daytime heating and sea breeze convergence to result in the development of strong thunderstorms across interior and western Puerto Rico during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

An upper-level trough near the area combined with strong daytime heating and sea breeze convergence to result in the development of strong thunderstorms across interior and western Puerto Rico during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jun 7, 11:48 AM AST, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 7, 11:48 AM AST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1148 AM AST Fri Jun 7 2019

.UPDATE...
Mostly clear skies with some haziness and warm to hot
temperatures will continue across most of the islands the rest of
this morning. However, cloudiness is expected to increase mainly
along and to the north of the Cordillera Central in Puerto Rico as
well across the western sections of the Virgin Isles. Showers and
thunderstorms are expected along and north of the Cordillera
Central, especially across the northwest quadrant of PR. The
Virgin Islands and the San Juan Metro area should not ruled out
afternoon convection.

&&

.AVIATION...
Mostly VFR conds will prevail through the forecast cycle.
However, brief periods of MVFR conds are expected over TJMZ/TJBQ
due to SHRA/TSRA between 07/17z and 07/22z. MVFR conds should not
be ruled out at TJSJ, due to the possibility of TSRA formation.
However most of the activity is expected in the VCTY. TIST/TISX
can expect VCSH. Winds will continue from SE at 10-15 knots with
higher gusts and sea breeze variations. Winds are forecast to
become calm to light and vrb after 07/23z.

&&

.MARINE...
Tranquil marine conditions will continue across the local waters,
but thunderstorms could impact the surrounding waters of north-
central and west Puerto Rico through the afternoon hours.

&&

.PREV DISCUSSION... /issued 445 AM AST Fri Jun 7 2019/

SYNOPSIS...Shower and thunderstorm development will continue to
prevail across the interior, north central and northwest Puerto
Rico each afternoon. A tropical wave is forecast to move through
the region early next week, increasing the chance for showers and
thunderstorms across the forecast area. As this feature moves
away Monday night, drier and stable weather conditions are expected
to prevail across the forecast area much of the upcoming week.

SHORT TERM...Today through Sunday...

Moderate showers just south through west of Ponce dissipated early
in the morning but left cloudy skies with some mtn obscurations.
Isolated showers were noted over the local waters--mainly in the
northeast and southwest quadrants of the forecast area.

High pressure at the surface will continue to dominate the eastern
Atlantic while low pressure resides in the southwest Caribbean the
entire period. This will promote gentle to moderate trade winds
during the period. These winds travel across most of the Atlantic
and will carry Saharan dust and create hazy skies during the period.
Visibilities, however, are expected to remain above 7 miles.

At mid levels there is modest moisture with troughiness north of the
area. High pressure dominates the Caribbean.

At upper levels, A TUTT low will sag south from its current position
about 700 miles due north of San Juan to about 140 miles north of
San Juan later on Sunday. Upper level divergence is mostly absent.

The lower layers of the atmosphere remain relatively moist and will
support showers and afternoon thunderstorms throughout the period.
500 mb temperatures will continue to fall with the approach of the
upper level low and instability will also increase as they do. By
09/00Z the LI over San Juan is forecast to be minus 8 degrees while
the lowest 500 mb temperatures will be less than minus 8.5 degrees
from Saturday afternoon to Sunday afternoon when activity will be
the greatest. This also corresponds to some of the best precipitable
water values of the week as well. Typically the approach of an upper
level low pressure greatly facilitates the generation of lightning,
so thunderstorms may persist later into the night on Saturday and be
seen earlier on Sunday with frequent lightning in the northwest and
interior portions of Puerto Rico Sunday afternoon. Some
thunderstorms will extend into the marine areas and persist
overnight Saturday night. Would expect urban and small stream
flooding to be more likely on Sunday. An area of drier air moves
into the area Sunday night ahead of a tropical wave that will enter
at the beginning of the long term period.

LONG TERM...Monday through Saturday...

TUTT is expected to meander northeast of the forecast area much
of the upcoming week. At lower levels, a broad surface high
pressure across the north central Atlantic will yield easterly
winds Tuesday through Saturday. A tropical wave and its associated
moisture will move across the local Caribbean waters Monday.

Under the aforementioned pattern, showers and isolated
thunderstorms are expected across the US Virgin Islands and the
eastern third of Puerto Rico on Monday morning as the tropical
wave approaches the eastern Caribbean. Showers and thunderstorms
are then expected to spread over and north of the Cordillera
Central Monday afternoon as the wave moves over the local
Caribbean waters. Soils are already saturated and small streams
and rivers are running above normal levels over northwest Puerto
Rico, therefore urban and small stream flooding is possible across
these areas.

As this feature moves away Monday night, drier and stable weather
conditions are expected to prevail across the forecast area much
of the upcoming week under limited low level moisture and convergence
aloft associated with the meandering TUTT.

AVIATION...Mostly VFR conds are expected to prevail at all TAF
sites til arnd 07/1530Z. Some mtn obscurations bfr then arnd south
central Cordillera Central. Aft 07/15Z areas of MVFR/IFR and mtn
obscurations to dvlp in SHRA/TSRA ovr areas north of Cordillera
Central and west of Trujillo Alto and arnd Luquillo range--area
includes TJMZ/TJBQ. Southeasterly winds at around 10 knots with
higher gusts and sea breeze variations to continue.

MARINE...Tranquil marine conditions are expected to prevail
during the next several days with seas below 5 feet and winds out
of the east southeast at 5 to 15 kts. There is a moderate risk of
rip currents for some of the north facing beaches of Puerto Rico.
Hazard continue to be showers and isolated thunderstorms over the
surrounding waters of north-central and west Puerto Rico each
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  91  78  91  78 /  40  40  20  40
STT  88  79  88  80 /  30  30  20  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...CAM
LONG TERM....99
AVIATION...
Hazardous weather outlook, Jun 7, 5:34 AM AST, 9 hours 11 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
409 AM AST viernes 7 de junio de 2019

AMZ710>745-PRZ001>013-080815-
San Juan y Vecindad-Noreste-Sureste-
Este Interior- Norte Central-Interior Central-Ponce y Vecindad-
Noroeste- Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-
Vieques-Aguas cercanas y mar afuera del Atlantico y Caribe-
409 AM AST viernes 7 de junio de 2019

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...hoy esta noche

.Tronadas...Tronadas con lluvia fuerte y periodos breves de vientos
en rafaga son probables esta tarde a traves del cuadrante noroeste
de Puerto Rico y son posibles sobre el interior central.

.Inundaciones...Lluvia fuerte pudiera resultar en inundaciones
urbanas y de riachuelos sobre terreno saturado.

.Corrientes marinas...Existe riesgo moderado de corrientes marinas
para las playas de la zona metropolitana de San Juan y Bayamon.

.Calor...Vientos del sureste y puntos de condensacion altos
resultran en indices de calor por encima del promedio de hasta 105
grados para la costa del noreste central y la costa sur de Puerto
Rico.

.Dia dos a siete...sabado a jueves

El riesgo de corrientes marinas aumentara a moderado alrededor de
Puerto Rico del sabado al lunes en la noche. Luego, el riesgo se
tornara bajo gradualmente en todas las costas para el jueves.

El riesgo de inundaciones urbanas y de riachuelos continuara hasta
al menos el sabado en la noche. Se esperan rayos frecuentes durante
las tardes del sabado y el domingo. No se puede descartar el riesgo
de tronadas de lunes a jueves sobre sectores del oeste e interior
central de Puerto Rico. Vientos del sureste y temperaturas calidas
con humedad alta causaran indices de calor de hasta 105 grados en la
costa del noreste central y la costa sur de sabado a lunes durante
las tardes.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones
y corrientes marinas al Servicio Nacional de Meteorologia en San
Juan.

AMZ715-725-VIZ001-002-080815-
San Tomas, San John y Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
409 AM AST viernes 7 de junio de 2019

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno...hoy y esta noche

No se espera tiempo peligroso por el momento.

.Dia dos a siete...sabado a jueves

El riesgo de corrientes marinas aumentara el sabado en la noche
hasta el lunes en la noche, comenzando cerca de Crammer Park y
extendiendose alrededor de las costas de Santa Cruz para el lunes y
el lunes en la noche. Riesgo moderado de corrientes marinas existira
para algunas playas de la costa sur de San John para el lunes.
Indices de calor de 102 grados son posibles el sabado en Santa Cruz
y el lunes en San John. Tronadas aisladas son posibles el sabado en
la noche y temprano el domingo en la manana en las Islas Virgenes
Estadounidenses.

.Comunicado sobre informacion reportada por observadores...

Activacion de observadores no sera necesario.

In the hours before

Special weather statement, Jun 7, 1:39 PM AST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service San Juan PR
139 PM AST Fri Jun 7 2019

PRZ005-006-009-071945-
North Central-Central Interior-Western Interior-
139 PM AST Fri Jun 7 2019

...A STRONG THUNDERSTORM WILL AFFECT FLORIDA...ARECIBO...
BARCELONETA...JAYUYA...CIALES...AND UTUADO... MUNICIPALITIES...

At 137 PM AST, a strong thunderstorm was located between Florida,
Utuado and Arecibo. The storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Arecibo, Jayuya, Florida, Utuado, Pajonal, Bajadero, La Alianza,
Imbery, Tiburones, Bufalo, Sabana Hoyos, Cayuco and Animas.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1844 6654 1825 6645 1825 6651 1815 6652
      1815 6655 1817 6657 1817 6659 1816 6663
      1815 6663 1816 6666 1824 6673 1845 6674
TIME...MOT...LOC 1737Z 192DEG 3KT 1833 6661

CAM
Special weather statement, Jun 7, 1:44 PM AST, 1 hour 1 minute before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
139 PM AST viernes 7 de junio de 2019

PRZ005-006-009-071945-
NORTE CENTRAL-INTERIOR CENTRAL-OESTE INTERIOR-
139 PM AST viernes 7 de junio de 2019

...UNA TRONADA FUERTE AFECTARA LOS MUNICIPIOS DE FLORIDA, ARECIBO,
BARCELONETA, JAYUYA, CIALES Y UTUADO...

A la 137 PM AST, una tronada fuerte estaba localizada sobre Florida,
Utuado y Arecibo. La tronada estaba casi estacionaria.

Vientos en exceso de 30 mph son posibles con esta tronada.

Lugares impatactados incluye... Arecibo, Jayuya, Florida, Utuado,
Pajonal, Bajadero, La Alianza, Imbery, Tiburones, Bufalo, Sabana
Hoyos, Cayuco y Animas.

Lluvias torrenciales tambien ocurren con esta tormenta y pudieran
causar inundaciones localizadas. No maneje su vehiculo en areas
inundadas. si esta al aire libre, busque refugio en un edificio o
vehiculo.

CAM/ERG
Special weather statement, Jun 7, 2:41 PM AST, 4 minutes before
Special Weather Statement...CORRECTED
National Weather Service San Juan PR
241 PM AST Fri Jun 7 2019

PRZ005-006-009-071945-
North Central-Central Interior-Western Interior-
241 PM AST Fri Jun 7 2019

...STRONG THUNDERSTORMS AFFECTING PORTIONS ALONG AND TO THE NORTH
OF THE CORDILLERA CENTRAL...

At 2:41 PM AST, a line of strong thunderstorms were located from
San Sebastian to Corozal along the northern half of Puerto Rico.
These storms are slowly moving northward over coastal
municipalities of northern Puerto Rico. Additional thunderstorm
development expected within the next hour or so.

Winds in excess of 30 mph are possible with these storms.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

LAT...LON 1844 6654 1825 6645 1825 6651 1815 6652
      1815 6655 1817 6657 1817 6659 1816 6663
      1815 6663 1816 6666 1824 6673 1845 6674
TIME...MOT...LOC 1737Z 192DEG 3KT 1833 6661

CAM

The radar

The San Juan radar (TJUA), 89 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lares

When
June 7, 2:45 PM AST
Where
Lares County, 2.99 mi NW of Lares to 2.92 mi NW of Lares
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
18.301, -66.902

Winds from nearby strong thunderstorms caused damage to a house roof on Road PR-111 Barrio Pueblo Sector Sebruquillo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2019Every state in 2019This day in weather historyWarnings in Puerto Rico, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831483.